Hail, Elkhart
- When
- March 22, 6:30 AM EST to 6:31 AM EST
- Where
- Elkhart County, 0.52 mi W of Goshen
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.580, -85.840
A fast moving upper level shortwave, sufficent low level moisture and a 60 to 70 knot low level jet all combined to create a favorable environment for thunderstorms to develop. Severe weather remained isolated across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A fast moving upper level shortwave, sufficent low level moisture and a 60 to 70 knot low level jet all combined to create a favorable environment for thunderstorms to develop. Severe weather remained isolated across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 22, 3:27 AM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 427 AM EDT THU MAR 22 2007 .SHORT TERM... CDFNT OVER WI/ERN IA EXPECTED TO MOVE SE ACROSS THE CWA TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS UPSTREAM JUST AHEAD OF THE FRONT FROM ERN WI TO WEST CENTRAL IL. THUS FAR TSTMS HAVE BEEN MAINTAINING INTENSITY/COVERAGE OVERNIGHT. MODELS SUGGEST AIRMASS WILL NOT BE QUITE AS UNSTABLE HERE AS IT WAS UPSTREAM, STILL EXPECT AT LEAST SCT TSTMS TO SURVIVE INTO OUR CWA TODAY. GIVEN LIMITED INSTABILITY (MUCAPE ONLY AROUND 500J/KG) NOT EXPECTING MUCH IN THE WAY OF SVR STORMS DESPITE STRONG WIND FIELDS. DECREASING CLOUDINESS EXPECTED FROM NW-SE BEHIND THE FRONT THIS AFTN AS A WEAK HIGH PRESSURE SYSTEM MOVES INTO THE AREA. AS THIS HIGH MOVES EAST TO LAKE ERIE TONIGHT, MODELS INDICATING SOME OVER- RUNNING SHOWERS AND THUNDERSTORMS WILL REDEVELOP IN OUR AREA AS FRONT LIFTS BACK NORTH. LEANED TOWARD SLOWER TIMING OF NAM BUT DID ADD POPS TO NORTHERN ZONES AND TSTMS TO THE SOUTH. AS FOR TEMPS, HIGHS WILL BE REACHED THIS MORNING AND THEN FALL OFF BEHIND THE FRONT, ESPECIALLY ACROSS NW PORTION OF CWA WITH WINDS VEERING NW OFF LAKE MICHIGAN, THOUGH WITH SUNSHINE RETURNING TO THE AREA IN THE AFTN, THERE WILL BE SOME RECOVERY. LARGE SPREAD IN MOS TEMPS TONIGHT...ESPECIALLY ACROSS NORTHERN ZONES. WITH DRIER AIR IN LOW LEVELS AND LIGHT WINDS THERE IS A POTENTIAL FOR GOOD RADIATIONAL COOLING EARLY BUT INCRSG CLOUDINESS LATE SHOULD KEEP COOLER MET LOWS FROM BEING REACHED. && .LONG TERM... FRIDAY THROUGH WEDNESDAY...OVERALL...THIS PERIOD WILL REMAIN ACTIVE WITH TEMPERATURES GENERALLY MUCH ABOVE NORMAL. A LARGE POSITIVE 500 MB HEIGHT ANOMALY WILL DEVELOP OVER THE REGION NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS DOWNSTREAM OF AN AMPLIFYING TROF. HAVE DISCARDED THE 06Z...12Z AND 18Z GFS RUNS IN LIEU OF THE OLDER 00Z RUN. THE ECMWF AND THE 00Z RUNS OF THE GFS REMAIN REASONABLY CONSISTENT AND CONTINUE TO SHOW SIGNIFICANT TROUGHING DEVELOPING ALONG THE WEST COAST. SOME DIFFERENCES IN SOUTHWARD EXTENT OF COOL FRONT FRIDAY...AND AGAIN NEXT TUESDAY. HOWEVER...WITH THE DEEPENING TROF OUT WEST...THE COOL FRONT SHOULD NOT BE ABLE TO PUSH VERY FAR SOUTH. MORE SPECIFICALLY...FOR FRIDAY...WENT WITH THE SLOWER GFS WITH AN MCS INDICATED TRACKING BASICALLY OVER THE SOUTHERN HALF OF THE FORECAST AREA. SREF ADDS DETAIL IN LOCATION AND EXTENT OF PRECIPITATION AND FOLLOWED THESE TRENDS. HAVE RAISED RAIN/STORM CHANCES TO LIKELY FRIDAY MORNING. FOR FRIDAY NIGHT THROUGH SUNDAY NIGHT...STILL MUCH UNCERTAINTY ON WHERE CONVECTION WILL FIRE ALONG THE FRONT. ONGOING GRIDS/ZFP ARE DRY SATURDAY NIGHT THROUGH SUNDAY NIGHT. LATER SHIFTS WILL NEED TO MONITOR FOR POSSIBLY THE ADDITION OF RAIN/STORMS IN AT LEAST ONE OF THESE PERIODS. THE UPPER LEVEL RIDGE SHOULD BECOME MORE PRONOUNCED EARLY NEXT WEEK. THE NEW 00Z GFS MEX TEMPERATURES WERE VERY WARM...THE 72F JUST 4F FROM A RECORD AT FWA MONDAY. RAISED TEMPS EARLY NEXT WEEK GIVEN THIS PATTERN RECOGNITION ALONG WITH THE CONSISTENCY OF THE GFS 00Z RUNS AND THE ECMWF. ALSO...ANALOG SIGNALS SHOULD A LARGE POSITIVE ANOMALY OVER THE REGION EARLY NEXT WEEK. THERE SHOULD BE A WEAK FRONT PASSAGE TUESDAY...MUCH LIKE THE ONE TODAY. HOWEVER...TEMPERATURES SHOULD REMAIN ABOVE NORMAL. && AVIATION... CDFNT FM NRN WI TO CENTRAL WI MOVG SE/25KT. MCS JUST AHEAD OF FRONT WILL LIKELY MOVE THROUGH NRN INDIANA 12Z-18Z. SOME DECREASE IN INSTABILITY EXPECTED OVERNIGHT AND EARLY MORNING AS THE FRONT APPROACHES SO CONTINUED WITH JUST SHRA IN FCST FOR NOW. FRONT SHOULD MOVE THROUGH SBN AROUND 15Z AND FWA 18Z WITH A SHORT PERIOD OF MVFR CIGS FOLLOWING IT AND THEN CLEARING SKIES AND DIMINISHING WINDS AS HIGH PRESSURE MOVES OVER THE AREA IN WAKE OF THE FRONT THU EVENING. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR LMZ043-046. && SHORT TERM/AVIATION...TAYLOR LONG TERM....SKIPPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 548 AM EDT THU MAR 22 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 548 AM EDT THU MAR 22 2007 /448 AM CDT THU MAR 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AHEAD OF A COLD FRONT. ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN THE AREA. THE FRONT IS EXPECTED TO STALL TO OUR SOUTH TONIGHT AS A WEAK LOW PRESSURE SYSTEM MOVES EAST ACROSS THE PLAINS STATES. THIS WILL LIKELY CAUSE THUNDERSTORMS TO SPREAD BACK INTO SOUTHERN PORTIONS OF THE AREA BY LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WITH BRIEF HEAVY RAINS ARE EXPECTED FRIDAY OVER MAINLY THE SOUTHERN PORTIONS OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. MORE STORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS WELL AS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS MORNING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-231000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 548 AM EDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING. ALSO SCATTERED THUNDERSTORMS ARE EXPECTED UNTIL MIDDAY CAUSING LOCALLY HIGHER WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...BUT ARE NOT EXPECTED TO BECOME SEVERE. MORE STORMS ARE POSSIBLE SATURDAY AS WELL AS MONDAY AND MONDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 AM EDT THU MAR 22 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM TSTM WND DMG 2 S BENTON HARBOR 42.09N 86.45W
03/22/2007 BERRIEN MI EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS DOWN IN SOUTHEAST PARTS OF
COUNTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 AM EDT THU MAR 22 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM TSTM WND DMG CASSOPOLIS 41.91N 86.01W
03/22/2007 CASS MI LAW ENFORCEMENT
TREE DOWN NEAR DOWAGIACThe Northern Indiana radar (KIWX), 27 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19019.